Tipo de contenido material para medios audiovisuales:
Comienzo del material para medios audiovisuales:
Duración del material para medios audiovisuales:
Eruptive keratoacanthoma (KA) is a sudden eruption of multiple skin lesions. Its causes are not fully understood, and reported contributing factors include ultraviolet exposure, immune dysfunction, viral infection, trauma and immunomodulatory medicines. Capecitabine is an oral prodrug of 5-fluorouracil (5-FU). Because 5-FU is commonly used to treat KA, capecitabine is not typically considered a trigger for eruptive KA, which can make this drug-related skin reaction easy to miss in clinical practice.
The case report describes a 75-year-old woman with sigmoid colon cancer and bone metastases who was receiving oral capecitabine. Over a rapid two-month period, she developed an explosive onset of widespread, densely distributed, uniform papules and nodules on the face and neck. She had not received immunosuppressive therapy. Genetic testing showed missense mutations in the mechanistic target of rapamycin kinase (MTOR). Histopathology showed well-differentiated squamous epithelial proliferation in the dermis with keratin pearls, mild atypia and pushing rather than infiltrative borders. Ki-67 positivity was confined to the basal layer of the squamous nests. The diagnosis was capecitabine-induced eruptive KA.
The authors note that, without clinical correlation, the lesion could easily be misdiagnosed as squamous cell carcinoma on histopathology alone. No standardized treatment protocol has been established. Reported attempts include topical corticosteroids, 5-FU, methotrexate and triamcinolone acetonide, intralesional injections of these agents, and oral acitretin. The teaching points are to integrate clinical and pathological findings, to recognize capecitabine as an atypical trigger of eruptive KA, and to consider drug-induced eruptive KA in patients with advanced cancer and poor performance status who develop sudden, widespread multiple skin papules and nodules, even in the absence of immunosuppressive treatment.
The work titled “Eruptive Keratoacanthoma” was published on Skin (published on September 22, 2026).
DOI:10.2738/SKIN.2026.0033